Texas, 2010

Flash Flood and Flood in Texas, September 25, 2010

September 25, 2010 · NWS FWD · 2 events in 1 county or zone

An approaching upper level system helped a large area of showers and thunderstorms to develop and move southeast across north Texas. The slow moving area of rain produced mainly nuisance flooding problems, but water did cover one roadway in Young County where several inches of rain fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An approaching upper level system helped a large area of showers and thunderstorms to develop and move southeast across north Texas. The slow moving area of rain produced mainly nuisance flooding problems, but water did cover one roadway in Young County where several inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 25, 5:56 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 25, 5:56 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
656 AM CDT SAT SEP 25 2010

.AVIATION...
CHALLENGING FORECAST THIS MORNING WITH ONGOING CONVECTION
COMPLICATING THE SHORT TERM CEILING AND WEATHER TRENDS. CLUSTER OF
CONVECTION NEAR AND JUST SOUTHEAST OF DALLAS LOVE FIELD /KDAL/ WAS
ONLY MOVING VERY SLOWLY TO THE EAST. ANOTHER MORE SUBSTANTIAL MCS
WAS LOCATED TO THE WEST ACROSS PARKER AND WISE COUNTIES AND WAS
MOVING SLOWLY EAST. EVEN THOUGH A DIMINISHING TREND IS FORECAST
LATER THIS MORNING AND EARLY THIS AFTERNOON...THE CURRENT COVERAGE
ARGUES FOR A CONTINUED MENTION OF CB AND SHRA GROUP WITH MVFR CIGS
AND VSBYS IN THE METRO TAFS UNTIL 2200 UTC (500 PM CDT). AT
KACT...EXPECT ISOLATED SHOWER/THUNDERSTORM ACTIVITY TO DEVELOP
THIS AFTERNOON WITH AID OF DAYTIME HEATING AND NEARBY SURFACE
BOUNDARY. CONDITIONS WILL IMPROVE AT ALL SITES THIS EVENING AS
ATMOSPHERE DRIES OUT AND STRONGER SURFACE FRONT PUSHES IN FROM THE
NORTH.

09

&&

.PREV DISCUSSION... /ISSUED 439 AM CDT SAT SEP 25 2010/

00Z UPPER AIR ANALYSIS INDICATES A STRONG SHORTWAVE TROUGH OVER
THE GREAT LAKES REGION...AND A SECONDARY STRONG TROUGH DIGGING
SOUTH THRU THE NORTHERN PLAINS. IN THE MID LEVELS A WEAK
DEFORMATION ZONE WAS LOCATED ROUGHLY FROM EASTERN OK SOUTHWEST
INTO FAR WEST TX. H250 ANALYSIS INDICATED THE PRESENCE OF A JET
STREAK OVER NORTHERN NEW MEXICO WHICH WAS ASSOCIATED WITH AN UPPER
LVL SHEAR AXIS.

FOR TODAY...WITHIN THE MID LVL DEFORMATION ZONE AND JUST EAST OF
THE UPPER LVL SHEAR AXIS THE NAM INDICATES PWAT VALUES HAVE
CLIMBED INTO THE 2 TO 2.25 INCH RANGE EARLY THIS MORNING. IN NORTH
TX THIS COVERS AREAS ALONG AND JUST NORTH OF THE INTERSTATE 20
CORRIDOR. WITHIN THE DEFORMATION ZONE EXPECT THAT SOME WEAK
FRONTOGENETIC FORCING COMBINED WITH THE WEAK LARGE SCALE FORCING
FOR ASCENT ASSOCIATED WITH THE APPROACHING UPPER LVL SHEAR AXIS IS
RESPONSIBLE FOR THE LINE OF HEAVY RAIN SHOWERS AND TSTMS CURRENTLY
IN PLACE OVER WEST CENTRAL AND NORTH TX. 09Z REGIONAL RADAR DATA
INDICATED THAT CELLS WITHIN THIS LINE WERE VERY SLOW MOVING AND
EXHIBITED LOW ECHO CENTROID CORES. THESE FACTORS COMBINE TO
INDICATE THE PRESENCE OF SOME WARM RAIN PROCESSES...VERY EFFICIENT
RAINFALL PRODUCTION AND FLASH FLOODING POTENTIAL. EXPECT THE
PRIMARY HEAVY RAIN/FLOODING POTENTIAL IS GOING TO BE PRIMARILY
RELEGATED TO THE MORNING HRS AS THE UPPER LVL SHEAR AXIS PUSHES
SOUTHEAST TOWARDS NORTH TX. BY THIS AFTERNOON THE UPPER SHEAR AXIS
IS PROGGED TO BE JUST SOUTH OF THE RED RIVER WHICH SHOULD BRING
SOME FORCING FOR SUBSIDENCE INTO THE AREA. IN THE FORECAST TRACKED
THIS UPPER SHEAR AXIS IN TERMS OF POPS FOR TODAY. HAVE LIKELY POPS
IN THE MORNING ALONG THE INTERSTATE 20 CORRIDOR...AND THEN FOCUS
POPS OVER THE SOUTHERN HALF OF THE CWA FOR THIS AFTERNOON. WITH
CLOUDY SKIES AND WIDESPREAD HEAVY RAINFALL...EXPECT TEMPERATURES
WILL ONLY CLIMB 10 TO 15 DEGREES TODAY...KEEPING HIGHS IN THE MID
80S FOR MOST LOCATIONS.

TONIGHT...THE UPPER SHEAR AXIS IS EXPECTED TO CLEAR THE CWA AFTER
MIDNIGHT. AFTER THE AXIS OF POSITIVE POTENTIAL VORTICITY ADVECTION
MOVES SOUTH OF THE CWA THINK THAT FORCING FOR SUBSIDENCE WILL
PREVENT ADDITIONAL RAIN SHOWER ACTIVITY FROM DEVELOPING. SHOULD
SEE SKIES CLEAR LATE TONIGHT FROM NORTH TO SOUTH AS FORCING FOR
SUBSIDENCE MOVES INTO THE AREA.

SUNDAY...THE SECONDARY STRONG SHORTWAVE TROUGH WILL USHER IN A
FAIRLY STRONG COLD FRONT SUNDAY MORNING. DUE TO THE SUBSIDENCE
OVER THE CWA BEHIND THE PASSAGE OF THE SHEAR AXIS
OVERNIGHT...THINK THAT MID LVLS WILL BE TOO DRY FOR ANY RAIN
SHOWER ACTIVITY TO DEVELOP ALONG THE COLD FRONT. STRONG COLD AIR
ADVECTION BEHIND THE FRONT WILL KEEP TEMPERATURES IN THE UPPER 70S
FOR HIGHS FOR MANY LOCATIONS. BEHIND THE FRONT NORTHERLY WINDS
LOOK TO PICK UP TO 15 TO 20 MPH WITH GUSTS TO 30 MPH. THIS FRONT
WILL ALSO BRING IN A VERY DRY LOW LEVEL AIRMASS WITH DEW POINTS
FALLING INTO THE LOWER 50S.

SUNDAY NIGHT THRU FRIDAY...IN GENERAL THE PERIOD LOOKS TO REMAIN
DRY WITH MODELS KEEPING LOW LEVEL NORTHERLY FLOW IN PLACE OVER THE
SOUTHERN PLAINS THRU THE PERIOD. TEMPERATURES WILL SLOWLY CLIMB
THROUGHOUT THE WEEK AS PERSISTENT CLEAR SKIES WILL ALLOW FOR
PLENTIFUL SUNSHINE THRU THE PERIOD.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  86  65  77  56  78 /  70  10   0   0   0
WACO, TX              88  64  82  54  80 /  50  20   0   0   0
PARIS, TX             88  61  77  51  75 /  30  10   0   0   0
DENTON, TX            86  61  76  52  78 /  70  10   0   0   0
MCKINNEY, TX          87  61  76  50  76 /  70  10   0   0   0
DALLAS, TX            87  65  78  57  79 /  70  10   0   0   0
TERRELL, TX           87  63  79  54  78 /  70  10   0   0   0
CORSICANA, TX         88  64  81  55  79 /  50  20   0   0   0
TEMPLE, TX            89  65  82  53  80 /  50  30   5   0   0
MINERAL WELLS, TX     84  63  77  53  79 /  90  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 25, 3:47 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
447 AM CDT SAT SEP 25 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-261000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
447 AM CDT SAT SEP 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD HEAVY RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE TO DEVELOP THIS MORNING FOR AREAS NEAR THE INTERSTATE 20
CORRIDOR AND ALSO AREAS WEST OF INTERSTATE 35. THIS ACTIVITY WILL
REMAIN CAPABLE OF PRODUCING HEAVY RAINFALL WHICH MAY LEAD TO FLASH
FLOODING. THE BEST CHANCE OF RAIN SHOWERS AND THUNDERSTORMS IS
EXPECTED TO BE SOUTH OF INTERSTATE 20 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAVANAUGH

In the hours before

Special weather statement, Sep 25, 2:46 AM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
346 AM CDT SAT SEP 25 2010

TXZ101-250945-
JACK TX-
346 AM CDT SAT SEP 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN JACK COUNTY

AT 344 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 5 MILES NORTHWEST OF
JACKSBORO...MOVING EAST AT 5 MPH.

CITIES THAT WILL BE AFFECTED BY HEAVY RAIN INCLUDE JERMYN...
BRYSON...JACKSBORO...AND MARYETTA.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 3347 9798 3323 9799 3316 9819 3311 9841
      3347 9841
TIME...MOT...LOC 0844Z 256DEG 3KT 3326 9821
Special weather statement, Sep 25, 3:17 AM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
417 AM CDT SAT SEP 25 2010

TXZ118-250945-
TARRANT TX-
417 AM CDT SAT SEP 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL TARRANT COUNTY

AT 416 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN CENTERED OVER
DOWNTOWN FORT WORTH...MOVING NORTHEAST AT 5 MPH.

CITIES THAT WILL BE AFFECTED BY HEAVY RAIN INCLUDE BEDFORD...BLUE
MOUND...DALWORTHINGTON GARDENS...FORT WORTH...HALTOM
CITY...HURST...LAKE WORTH...NORTH RICHLAND
HILLS...PANTEGO...RICHLAND HILLS...RIVER OAKS...SAGINAW...SANSOM
PARK...WATAUGA AND WESTWORTH.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 3292 9742 3289 9710 3269 9713 3265 9732
      3272 9747
TIME...MOT...LOC 0916Z 210DEG 5KT 3277 9734
Special weather statement, Sep 25, 3:51 AM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
451 AM CDT SAT SEP 25 2010

TXZ116-251015-
PALO PINTO TX-
451 AM CDT SAT SEP 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN PALO PINTO COUNTY

AT 450 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL CENTERED NEAR METCALF
GAP IN WESTERN PALO PINTO COUNTY. MOVEMENT WAS NORTH AT 15 MPH.

AREASA THAT WILL BE AFFECTED BY HEAVY RAIN INCLUDE POSSUM KINGDOM
LAKE AND GRAFORD.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3295 9847 3295 9842 3298 9841 3299 9823
      3252 9832 3251 9857
TIME...MOT...LOC 0950Z 194DEG 12KT 3274 9840
Local storm report, Sep 25, 7:30 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
830 AM CDT SAT SEP 25 2010

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     FLASH FLOOD      4 SW DALLAS             32.73N  96.83W
09/25/2010                   DALLAS             TX   TRAINED SPOTTER

            WATER OVER THE ROAD 3 MI WEST OF LOOP 12 ON HWY 180

The radar

The Dyess AFB radar (KDYX), 86 km away, was scanning. The volume nearest the first event began at 14:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Young

When
September 25, 8:02 AM CST to 8:30 AM CST
Where
Young County, 1 mi W of Newcastle to 0.7 mi WNW of Newcastle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.200, -98.767

Flooding was reported along FM 926 approximately 1 mile west of Newcastle.

Flood, Young

When
September 25, 8:30 AM CST to 9:30 AM CST
Where
Young County, 1 mi W of Newcastle to 0.8 mi WNW of Newcastle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.200, -98.767

Residual flooding continued along FM 926 west of Newcastle after the rain ended.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260620, 260623.